Hail, Trego
- When
- May 8, 12:10 AM CST
- Where
- Trego County, 0.69 mi N of Collyer
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.040, -100.120
Late night thunderstorms developed as a cold front and strong upper system moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Late night thunderstorms developed as a cold front and strong upper system moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 2:44 PM CST, 9 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 344 PM CDT THU MAY 7 2009 .DISCUSSION... DAYS 1-2... NOCTURNAL SEVERE THUNDERSTORMS IN THE FIRST PERIOD (TONIGHT) IS MAIN CONCERN IN THE FORECAST. MID-AFTERNOON SURFACE ANALYSIS REVEALED VERY WEAK FRONT EXTENDING FROM SOUTHEAST NEBRASKA SOUTHWEST THROUGH CENTRAL KANSAS INTO NORTHWEST OKLAHOMA...THEN WEST THROUGH NORTHERN TEXAS PANHANDLE. SURFACE WINDS WERE BEGINNING TO RESPOND TO LOWERING PRESSURES ACROSS SOUTHEAST COLORADO/NORTHEAST NEW MEXICO WITH MORE OF AN EASTERLY COMPONENT WIND. SURFACE WINDS WILL CONTINUE TO RESPOND MORE TO THE RATON MESA LOW PRESSURE THIS EVENING...WITH THE LEADING EDGE OF UPPER 60S TO 70 DEWPOINTS MAKING A NORTHWESTWARD PUSH CLOSER TO DDC FA. BY 03Z...67F ISODROSOTHERM IS SHOWN BY THE 18Z NAM TO REACH CENTRAL TX PANHANDLE TO NEAR BUFFALO, OK TO MEDICINE LODGE...AS THE SURFACE LOW IS POSITIONED NEAR BOISE CITY, OK. THE LLJ ABOVE THE BOUNDARY LAYER WILL BE INCREASING SUBSTANTIALLY IN THE 03-06Z TIME FRAME. SIGNIFICANT CONVERGENCE IS EXPECTED ABOVE THE BOUNDARY LAYER ACROSS SOUTHWEST KS BY 06Z AT THE NOSE OF THE LLJ. THERE IS EXPECTED TO BE A RAPID DEVELOPMENT OF CONVECTION IN THE 04-06Z TIME FRAME ANYWHERE FROM SCOTT CITY TO CIMARRON TO ASHLAND AND POINTS EAST FROM THERE. ONCE STORMS FORM...THEY WILL RAPIDLY BECOME SEVERE AS STORMS WILL INGEST 17 TO 19C H85 DEWPOINT AIR....WHICH WHEN THEORETICALLY LIFTED YIELDS 3300 TO 3800 J/KG MOST-UNSTABLE CAPE. 1-3KM AGL STORM-RELATIVE HELICITY WILL RANGE BETWEEN 300 AND 380 M2/S2 FOR ENERGY-HELICITY INDEX IN THE EXTREME RANGE OF 6 TO 9. THESE ARE EXPLOSIVE PARAMETERS FOR SUPERCELL THUNDERSTORMS...WHETHER THE SUPERCELLS ARE ROOTED TO THE BOUNDARY LAYER OR NOT. MAXIMUM HAIL DIAMETER OF BASEBALL TO SOFTBALL SIZE IS CERTAINLY POSSIBLE WITH THE STRONGEST STORMS LATE TONIGHT. HAVE COMMUNICATED THIS INFORMATION TO LOCAL EMERGENCY MANAGEMENT AND OTHER LOCAL CUSTOMERS REGARDING THE OVERNIGHT SUBSTANTIAL SEVERE WEATHER THREAT. THE STORMS WILL LIKELY EVOLVE INTO ONE OR TWO ORGANIZED CLUSTERS IN THE 09-12Z TIME FRAME AS THE EMPHASIS SHIFTS FROM SOUTHWEST TO SOUTH-CENTRAL KANSAS. WILL CONTINUE HIGHEST POPS ACROSS SOUTHEASTERN ZONES WITH LIKELY (60-70) POPS. ONCE THUNDERSTORM THREAT ENDS...LOW LEVEL MOISTURE WILL CONTINUE ACROSS THE AREA WITH DENSE FOG POSSIBLE. WILL HOLD OF ISSUANCE OF A DENSE FOG ADVISORY FOR NOW, HOWEVER. STRONG COLD ADVECTION AND REMNANT MOISTURE/STRATUS WILL PREVAIL FRIDAY ACROSS THE AREA. HIGHS WILL STRUGGLE TO ESCAPE THE MID- UPPER 60S FOR HIGHS IN AREAS WHERE STRATUS WILL HOLD TOUGH MOST OF THE DAY. SOME LINGERING SHOWER ACTIVITY IS ALSO POSSIBLE AS THE H7 BAROCLINIC ZONE REMAINS ACROSS WESTERN KANSAS. HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE CENTRAL HIGH PLAINS FRIDAY NIGHT WITH THE SURFACE HIGH GRIPPING MUCH OF WESTERN KANSAS DURING THE DAY SATURDAY. LOW H85 TEMPS WILL SUPPORT HIGHS ONLY IN THE LOWER 60S AT BEST. SOME WEAK FRONTOGENESIS ALONG THE H7 BAROCLINIC ZONE MAY HELP KEEP OVERCAST OR BROKEN CLOUD COVER ACROSS WESTERN KANSAS MUCH OF THE DAY. -UMSCHEID DAYS 3-7... THE ADVERTISED WESTERN CONUS TROUGH FOR EARLY TO MID NEXT WEEK IS NOT EXPECTED TO MATERIALIZE. IT NOW APPEARS THAT THERE WILL BE A SERIES OF PROGRESSIVE SHORTWAVE TROUGHS ACROSS THE NORTHERN PLAINS. A COOL SURFACE HIGH WILL PUSH INTO SOUTH TEXAS THIS WEEKEND AND REMAIN THROUGH MONDAY. THIS WILL EFFECTIVELY KILL ANY CHANCES OF HIGH-END SEVERE WEATHER SATURDAY THROUGH MONDAY. THAT COOL AIRMASS WILL WASH OUT BY TUESDAY AS WEST TO SOUTHWEST MID TO HIGH LEVEL FLOW AND LEE TROUGHING DEVELOP. THE GULF OF MEXICO IS AT EQUILIBRIUM WITH DEWPOINTS FROM 75 TO 78F. THAT IS WHY DEWPOINTS ARE IN THE 70S IN TEXAS TODAY. AS SOUTHERLY LOW LEVEL FLOW BECOMES ESTABLISHED SOUTHWARD INTO TEXAS, THIS MOIST AIRMASS SHOULD SURGE NORTHWARD INTO KANSAS. SO A FEW SEVERE STORMS MAY DEVELOP ALONG THE DRYLINE BY TUESDAY AFTERNOON. A FEW ROUNDS OF NON-SEVERE SHOWERS AND STORMS SHOULD OCCUR FROM SATURDAY EVENING THROUGH SUNDAY AS A SHORTWAVE TROUGH INTERACTS WITH A LOW TO MID LEVEL BAROCLINIC ZONE. TEMPERATURES SHOULD BE FAIRLY COOL SUNDAY WITH THE CLOUD COVER AND COOL AIRMASS. SOME RECOVERY IN TEMPS CAN BE EXPECTED BY MONDAY BEFORE THE TRUE WARMER AND MOIST AIRMASS ARRIVES ON TUESDAY. LOWS WILL BE FAIRLY COOL THROUGH MONDAY MORNING AND THEN CLIMB INTO THE 60S BY TUE/WED MORNINGS AS THE GULF MOISTURE ARRIVES. && .AVIATION... AREAS OF DENSE FOG SHOULD DEVELOP AFTER 6Z AT DDC AND 7Z/8Z AT GCK AS A VERY HUMID AIRMASS OVER OKLAHOMA MOVES UPSLOPE INTO A COOLER AIRMASS OVER WESTERN KANSAS. THESE CONDITIONS MAY PREVAIL UNTIL 14Z. A FEW SEVERE THUNDERSTORMS MAY EFFECT GCK/DDC AND POSSIBLY EVEN HYS BETWEEN 06 AND 12Z AS A LOW LEVEL JET DEVELOPS OVER NORTHERN OK AND SOUTHWEST KANSAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 71 46 66 / 50 20 20 0 GCK 56 71 45 65 / 30 10 20 0 EHA 56 76 45 64 / 20 10 30 0 LBL 58 74 46 65 / 30 10 30 0 HYS 57 70 45 66 / 40 20 10 0 P28 64 72 50 70 / 70 40 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN25/24/24
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT THU MAY 7 2009 KSZ030-031-043>046-061>066-074>081-084>090-081145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 346 PM CDT THU MAY 7 2009 /246 PM MDT THU MAY 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 11 PM AND 1 AM CDT JUST ABOUT ANYWHERE IN SOUTHWEST AND CENTRAL KANSAS. THESE STORMS WILL CONTAIN VERY LARGE HAIL TO THE SIZE OF BASEBALLS AND POSSIBLY EVEN DAMAGING STRAIGHT-LINE WINDS. IN FAR WESTERN KANSAS...THE BEST CHANCE OF SEVERE STORMS IS FROM 1 AM TO 4 AM CDT. FURTHER EAST INCLUDING DODGE CITY...NESS CITY AND PRATT...THE CHANCES FOR SEVERE STORMS WILL CONTINUE THROUGH 8 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY EVENING THROUGH SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED AFTER 11 PM TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Goodland radar (KGLD), 141 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
11 thunderstorm wind, 8 hail. Local standard time, as filed.
There were also 50 mph winds associated with the hail.
Tree branches of 3 inches in diameter were broken by the high wind. Also, 3/4 inch diameter hail fell with the wind.
Tree branches of 3 inches in diameter were broken by the high wind. Also, 3/4 inch diameter hail fell with the wind.
Estimated winds of 65 mph accompanied the hail.
The wind gust was measured by a Davis Instrument.
This high wind was measured by a hand held instrument.
There was also damage to young alfalfa plants.
The high wind gust was measured by the KSN Weather Lab at the Ingalls Grade School.
A one diameter tree branch was broken at this location. Also pea sized hail accompanied the high wind.
This wind was estimated by the resident at this location.
Six inch diameter tree branches were broken by the high wind.
This high wind was estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176402, 176403, 176399, 176401, 176398, 176394, 176396, 176405, 176385, 176386, 176387, 176391, 176392, 176389, 176390, 176393, 176388, 176384, 176397.